Thunderstorm Wind, Kay
- When
- June 11, 9:55 PM CST
- Where
- Kay County, 0.69 mi N of Blackwell Tonkawa Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.750, -97.350
A line of thunderstorms tracked southward out of Kansas during the evening of the 11th and across much of central Oklahoma during the early morning hours of the 12th, producing numerous severe wind gusts and some localized damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of thunderstorms tracked southward out of Kansas during the evening of the 11th and across much of central Oklahoma during the early morning hours of the 12th, producing numerous severe wind gusts and some localized damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 1:33 PM CST, 8 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
233 PM CDT Fri Jun 11 2021
...New LONG TERM, UPPER AIR...
.SHORT TERM...
(This evening through Saturday)
Issued at 205 PM CDT Fri Jun 11 2021
A stronger wind today is providing a "little" relief from the heat
and humidity this afternoon. This evening and overnight, strong to
severe thunderstorms may move across mainly north central and
central Oklahoma. An area of storms over northeast Kansas will
continue to move southward through the afternoon. How far west
storms will develop is still questionable given very warm
temperatures around 7h (strong cap).
Despite a strong cap, convection should organize enough to our north
to generate a strong and deep enough cold pool for storms along and
east of Highway 81. Storms across north central Oklahoma will have
the potential for hail, damaging winds and perhaps isolated flooding
rainfall. Farther south intensity should decrease through the
evening with a continued risk of damaging winds and maybe heavy
downpours in central Oklahoma.
If storms remain organize enough, convective outflow winds and a
weak cold front will bring some relief from the humidity to most
areas by Saturday morning.
Strong heating and evapotranspiration on Saturday may result in
afternoon heat index values around 105, mainly across the southern
half of Oklahoma and western north Texas. For now will likely hold
off on extending the advisory until the influence from possible
convection is better understood.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 225 PM CDT Fri Jun 11 2021
The subtropical ridge will remain over the western United States
through next week. Oklahoma and north Texas will initially be on the
northeast periphery of the ridge, but for most of next week will be
on the eastern edge of the ridge. The winds aloft will shift from
northerly this weekend to more northeasterly for most of next
week. Nighttime MCSs, if they happen, will be mainly confined to
our far western counties early Sunday, and west of our forecast
area after that.
Models do show occasional small shortwave troughs riding the
periphery of the ridge, so there is a possibility of convection
developing with assistance from those waves, but predictability is
almost nil at this point.
With a general lack of rainfall after tonight the ground should
begin to dry out. This, along with less moisture input from the
Gulf of Mexico, should help lower daytime dew point temperatures
next week.
Also, just past the range of this forecast, models are fairly
insistent that there will be a tropical cyclone in the northern
Gulf of Mexico or somewhat inland. This could bring rain or
thunderstorms to our southeastern counties (at least) for next
weekend.
CmS
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Fri Jun 11 2021
VFR conditions are expected at all TAF sites through about
2Z Saturday. After 2Z, thunderstorms may impact terminals in
and around PNC/SWO with MVFR to IFR visibility possible. Strong
wind gusts may also occur mainly out of the north and northeast.
Thunderstorms may also impact operations around OKC/OUN, mainly
after 4-5Z. Otherwise VFR conditions will prevail with a gradual
shift in the wind to east and northeast. The wind shift will be
associated with a front currently across northwest Oklahoma and
potential outflow winds.
&&
.UPPER AIR...
Issued at 225 PM CDT Fri Jun 11 2021
An Upper Air flight is planned for 00Z Saturday (7 pm this
evening).
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 91 70 91 / 30 10 10 0
Hobart OK 72 94 71 94 / 10 0 10 10
Wichita Falls TX 73 96 73 94 / 20 0 10 0
Gage OK 68 91 68 93 / 10 0 10 10
Ponca City OK 71 90 68 91 / 50 10 0 0
Durant OK 72 92 73 94 / 30 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ005>008-011>042-
044>046-050.
TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...06
LONG TERM....23
AVIATION...06Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 853 PM CDT Fri Jun 11 2021 OKZ004>048-050>052-TXZ083>090-130200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 853 PM CDT Fri Jun 11 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms tonight across parts of central and north central Oklahoma, north and east of a line from Nash to Cogar to Wayne and Holdenville. A Marginal Risk exists to the south of the Slight Risk including southern Oklahoma and portions of western north Texas, north and east of a line from Altus to Wichita Falls. Storms along and ahead of a cold front across central and eastern Kansas will move south into northern Oklahoma this evening, then toward central Oklahoma by late evening. Damaging wind gusts of 60 to 80 mph and hail to the size of golfballs will be the primary hazards. The storms are expected to weaken as they move into southern Oklahoma late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Heat... Heat index values will climb to between 100 and 105 across the southern half of Oklahoma and western north Texas Saturday and Sunday. .Thunderstorms... There is a chance of a few storms both Saturday night across parts of western Oklahoma and western north Texas. Severe weather is not anticipated with this activity at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1017 PM CDT Fri Jun 11 2021 OKZ008-120330- Kay OK- 1017 PM CDT Fri Jun 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 1030 PM CDT... AT 1015 PM CDT, a severe thunderstorm was located near Chilocco, moving south at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 60 MPH... Locations impacted include... Newkirk, Kildare, Chilocco, Hardy, northwestern Kaw Lake and Peckham. LAT...LON 3700 9676 3680 9692 3677 9718 3700 9731 TIME...MOT...LOC 0315Z 345DEG 38KT 3698 9713 WR
The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
13 thunderstorm wind. Local standard time, as filed.
Downed power lines in multiple locations, time radar estimated.
Estimated severe wind gust.
Power poles and lines downed. Time radar estimated.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966235, 966237, 966238, 966239, 966240, 966241, 966288, 966289, 966290, 966291, 966292, 966293, 966294.